| Model Number |
PED-500-25 |
| Medical Device Problem Code |
Activation Failure (3270)
| Health Effect - Clinical Codes |
No Known Impact Or Consequence To Patient (2692); No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
09/01/2020
Type of Reportable Event
Malfunction
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
Event or Problem Description
Medtronic received a report that the pipeline failed to open at the distal tip.The patient was undergoing surgery for treatment of a saccular, unruptured aneurysm of the left ophthalmic artery with a max diameter of 4.32mm and a 2.65mm neck diameter.It was unknown if dual antiplatelet therapy (dapt) was administered, and the patient's vessel tortuosity was not reported.It was reported that the patient presented with two similar internal carotid artery aneurysms, and the selected stent was to cover both.The delivery catheters were place with no issues, and the pipeline stent was delivered from the catheter to the m1 of the middle cerebral artery (mca).The marksman catheter was slowly withdrawn to expose the tip of the pipeline, and even after withdrawing a long distance, the stent would not open.The surgeon passed the catheter back and forth many times, but the stent remained the same.The stent was then pulled under the internal carotid bifurcation to deploy it and push it, but the stent still did not open.It was then decided to retrieve the stent to avoid causing any patient complications.Once outside of the patient, the stent still could not be opened.The surgeon used their finger to flick the pipeline a few times before opening it.At this time, the tip of the stent was completely scattered, and the catheter was attempted for a long time.A new catheter and stent were then used to complete the procedure with no issues.It was indicated that all devices were prepared as per the instructions for use (ifu), and no patient symptoms or further complications were reported as a result of this event.Ancillary devices include a 8f sheath, 6f115 navien, avigo guidewire, marksman microcatheter.
Additional Manufacturer Narrative
H3: the pipeline flex (model: ped-500-25 lot: a816347) and marksman micro catheter (model: fa-55150-1030 lot: 218503390) were returned for analysis.The marksman micro catheter total length was measured to be ~158.8cm and the usable length was measured to be ~151.2cm, which is within specification: total (reference) = 157cm ± 3cm, usable = 150cm ± 3cm.No flash or voids molded were found within the catheter hub.No damages or anomalies were found with the hub, catheter body, distal tip or marker band.The micro catheter was flushed with water and water exited very slowly out from the catheter tip.The pipeline flex distal wire was found partially deployed out of the distal end of the catheter.The pipeline flex was stuck within the marksman catheter.Resistance was found when retracting the pipeline flex out of the micro catheter.The distal wire was found separated from the rest of the pusher proximal to the wire weld location.A 0.0260¿ mandrel was used to push out the distal wire and braid.The inner diameter of the marksman was measured to be 0.0265¿ for both the ends which is within specification (: 0.027¿ ± 0.001¿) and compatible for use with the pipeline flex.The catheter was then tested by running an in-house 0.0260¿ mandrel through microcatheter.The mandrel passed through the catheter hub, catheter body and distal tip with no resistance encountered.No damages or irregularities were found with the proximal pusher.The hypotube was found intact and unstretched.The distal wire was found separated from the hypotube proximal to the wire weld.The proximal pad restraint and the re-sheathing pad were found separated from the distal wire within the marksman catheter.No other damages or irregularities were found with the distal wire, dps sleeves, sleeve restraints or coil tip.Once pushed out from within the catheter, both ends of the braid were found to be fully opened.The proximal end was found damaged and frayed and the distal end was found frayed.No other anomalies were observed.Based on the analysis findings, the customer report of ¿failure/incomplete open distal (flex)¿ could not be confirmed as the braid fully opened when deployed during analysis.These sorts of complaints usually cannot be confirmed during device analysis and the customer did not submit any images for review.Possible causes for failure are patient vessel tortuosity, damaged braid, braid improperly sized to anatomy, braid was overstretched during delivery, user deploys braid in vessel bend, presence of other indwelling endovascular stents or inappropriate anatomy.Customer reported pipeline was not placed in vessel bend and the braid was manipulated outside of the body to open the braid.The distal delivery wire and braid were found stuck within the marksman.It is possible the damages found on the braid and distal wire caused the resistance.The distal wire of the pipeline flex delivery system was possibly detached due to the solder tensile failure when attempting to retract the pipeline flex w/ shield against resistance.A review of the manufacturing process did not uncover any deficiencies with regard to the soldering process.Proper soldering technique and surface preparation (tinning) were well defined and documented appropriately in the associated manufacturing procedures.In addition, the elemental analysis conducted through scanning electron micrographic (sem) / energy dispersive spectroscopy (eds) showed presence of soldering material (tin); thereby indicating that the soldering was conducted.The proof load of 2.5n performed on 100% of the devices (section starting with hypotube solder to distal pad solder joint).There was no non-conformance to specification that lead to the detachment issues.Furthermore, the review of lot history records shows that the finished device has met all manufacturing requirements and specifications during final assembly and quality inspection.Per our instructions for use (ifu): "discontinue delivery of the device if high force or excessive friction is encountered.Identify the cause of the resistance and remove device and microcatheter simultaneously.Advancement of the ped against resistance may result in device damage or patient injury.Never advance or withdraw an intralumenal device against resistance until the cause of resistance is determined by fluoroscopy.If the cause cannot be determined, withdraw the catheter.Movement of the micro catheter against resistance may result in damage to the micro catheter, or the vessel.Do not use in patients in whom the angiography demonstrates the anatomy is not appropriate for endovascular treatment, due to conditions such as severe intracranial vessel tortuosity or stenosis.¿ see tr-nv12770 for pusher separation.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
Event or Problem Description
Additional information received reported that the pipeline had not been placed in a vessel bend when it failed to open.The stent would not open in the m1 segment of the middle cerebral artery.The catheter had been withdrawn from the end of m1 to the bifurcation, and the pipeline still could not be opened.
Additional Manufacturer Narrative
Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.